Side Effects Cause Many Older Women to Drop Breast Cancer
MONDAY, Dec. 12 (HealthDay News) -- Severe side effects may be
key to why so many older breast cancer patients stop taking drugs
that can help prevent a tumor's return, a new study finds.
The research also revealed a large gap between what these breast
cancer patients tell their doctors about drug side effects and what
they actually experience, according to the study authors from
Northwestern University in Chicago.
Their study included 686 postmenopausal women with
estrogen-sensitive breast cancer who were asked about their
symptoms before treatment with estrogen-blocking drugs called
aromatase inhibitors, which include medications such as Arimidex,
Aromasin and Femara. The women were tracked at three, six, 12 and
24 months after starting treatment.
After three months, about one-third of the patients had severe
joint pain, 28 to 29 percent had hot flashes, nearly one-quarter
had decreased libido, 15 to 24 percent had fatigue, 16 to 17
percent had night sweats and 14 to 17 percent had anxiety, the
Other symptoms included weight gain, breast sensitivity, mood
swings, and feeling bloated, irritable and nauseous.
The number of women who experienced drug side effects rose the
longer treatment continued, the investigators noted.
As a result of the side effects, 36 percent of the patients
stopped treatment before an average of just over four years, the
researchers said. Of this group, 10 percent had quit after two
years and the remainder quit between 25 months and about four
Patients most likely to stop taking the drugs before the
recommended five years were those who still had residual side
effects from recent chemotherapy or radiation therapy when they
started taking the aromatase inhibitors.
Those most likely to continue taking the drugs included women
who had surgery for breast cancer but not chemotherapy or radiation
therapy, and those who weren't taking many other medications, the
The study was presented Friday at the San Antonio Breast Cancer
"Clinicians consistently underestimate the side effects associated with treatment," lead investigator Lynne Wagner, an associate professor in medical social sciences at Northwestern University Feinberg School of Medicine and a clinical psychologist at Robert H. Lurie Comprehensive Cancer Center of Northwestern University, said in a university news release.
"[Doctors] give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don't want to be complainers and don't want their doctor to discontinue treatment. So no one knew how bad it really was for patients," she explained.
Wagner said the findings are "a wake-up call to physicians that
says if your patient is feeling really beaten up by treatment, the
risk of her quitting early is high. We need to be better at
managing the symptoms of our patients to improve their quality of
Research presented at medical meetings should be considered
preliminary until published in a peer-reviewed journal.
The U.S. National Cancer Institute has more about
Copyright © 2011
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.